Alert archive / Texas / Red Flag Warnings in 2012

Red Flag Warning 5, NWS Corpus Christi, TX

August 14, 20129 counties in Texas

NWS Corpus Christi, TX issued this red flag warning at Aug 14, 2012, 3:22 PM CDT for 9 counties in Texas. It took effect at Aug 15, 2012, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2012, 3:22 PM CDT (20:22 UTC)
In effect from
Aug 15, 2012, 1:00 PM CDT
Expired
Aug 15, 2012, 9:00 PM CDT
In force
8 hr
Issued by
NWS Corpus Christi, TX

Counties Duval County, TX, Jim Wells County, TX, Kleberg County, TX, La Salle County, TX, Live Oak County, TX, McMullen County, TX, Nueces County, TX, San Patricio County, TX, Webb County, TX

The radar

The Corpus Christi radar (KCRP), 76 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WWUS84 KCRP 142022
RFWCRP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
322 PM CDT TUE AUG 14 2012

...ELEVATED FIRE DANGER THIS AFTERNOON...
...CRITICAL FIRE DANGER WEDNESDAY AFTERNOON...

.HOT AND DRY CONDITIONS WILL PERSIST ACROSS SOUTH TEXAS THROUGH
TOMORROW. ELEVATED FIRE WEATHER CONDITIONS ONGOING THIS AFTERNOON
AND WILL BECOME CRITICAL WEDNESDAY AFTERNOON AS WINDS INCREASE
EVEN MORE. TEXAS FOREST SERVICE FUEL DRYNESS MAPS INDICATE DRY
FUEL CONDITIONS ALONG AND WEST OF I-37...WHICH WILL COINCIDE WITH
THE LOWEST RH VALUES AND STRONGEST WINDS WEDNESDAY AFTERNOON.

TXZ229>231-239>244-151000-
/O.NEW.KCRP.FW.W.0005.120815T1800Z-120816T0000Z/
LA SALLE-MCMULLEN-LIVE OAK-WEBB-DUVAL-JIM WELLS-KLEBERG-NUECES-
SAN PATRICIO-
322 PM CDT TUE AUG 14 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR
GUSTY WINDS SOUTHERLY WINDS AND LOW RELATIVE HUMIDITY ALONG AND
WEST OF INTERSTATE 37...

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 7 PM CDT
WEDNESDAY. 

* AFFECTED AREA...LA SALLE...MCMULLEN...LIVE OAK...WEBB... 
  DUVAL...JIM WELLS...KLEBERG...NUECES...SAN PATRICIO. 

* TIMING...CRITICAL FIRE WEATHER CONDITIONS DEVELOPING AROUND
  MIDDAY WEDNESDAY AND PERSISTING UNTIL EARLY EVENING WEDNESDAY.

* WIND...SOUTH TO SOUTHEAST WINDS 15 TO 20 MPH WITH GUSTS TO 25
  MPH.

* HUMIDITY...RELATIVE HUMIDITY 30 TO 40 PERCENT ACROSS THE INLAND
  COASTAL BEND...AND 20 TO 30 PERCENT ACROSS THE BRUSH COUNTRY AND
  RIO GRANDE PLAINS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  SUBSTANTIAL RESISTANCE TO CONTROL EFFORTS WILL OCCUR. OUTDOOR
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
890 
WWUS84 KCRP 150923
RFWCRP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
423 AM CDT WED AUG 15 2012

TXZ229>231-239>244-152100-
/O.CON.KCRP.FW.W.0005.120815T1800Z-120816T0000Z/
LA SALLE-MCMULLEN-LIVE OAK-WEBB-DUVAL-JIM WELLS-KLEBERG-NUECES-
SAN PATRICIO-
423 AM CDT WED AUG 15 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR GUSTY WINDS SOUTHERLY WINDS AND LOW
RELATIVE HUMIDITY ALONG AND WEST OF INTERSTATE 37...

* AFFECTED AREA...LA SALLE...MCMULLEN...LIVE OAK...WEBB... 
  DUVAL...JIM WELLS...KLEBERG...NUECES...SAN PATRICIO. 

* TIMING...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AROUND
  MIDDAY AND PERSIST UNTIL EARLY THIS EVENING.

* WIND...SOUTH TO SOUTHEAST WINDS 15 TO 25 MPH WITH GUSTS TO 30 
  MPH.

* HUMIDITY...RELATIVE HUMIDITY 30 TO 40 PERCENT ACROSS THE 
  INLAND COASTAL BEND...AND 20 TO 30 PERCENT ACROSS THE BRUSH 
  COUNTRY AND RIO GRANDE PLAINS. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  SUBSTANTIAL RESISTANCE TO CONTROL EFFORTS WILL OCCUR. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
177 
WWUS84 KCRP 152016
RFWCRP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
316 PM CDT WED AUG 15 2012

TXZ239-160200-
/O.EXT.KCRP.FW.W.0005.000000T0000Z-120816T0200Z/
WEBB-
316 PM CDT WED AUG 15 2012

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
GUSTY SOUTHERLY WINDS AND LOW RELATIVE HUMIDITY ACROSS WEBB COUNTY...

* AFFECTED AREA...WEBB.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS OCCURRING NOW THROUGH
  LATE EVENING.

* WIND...SOUTH TO SOUTHEAST WINDS 20 TO 25 MPH WITH GUSTS TO 30
  MPH.

* HUMIDITY...RELATIVE HUMIDITY 20 TO 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  SUBSTANTIAL RESISTANCE TO CONTROL EFFORTS WILL OCCUR. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TXZ229>231-240>244-160000-
/O.CON.KCRP.FW.W.0005.000000T0000Z-120816T0000Z/
LA SALLE-MCMULLEN-LIVE OAK-DUVAL-JIM WELLS-KLEBERG-NUECES-
SAN PATRICIO-
316 PM CDT WED AUG 15 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY SOUTH TO SOUTHEAST WINDS AND LOW RELATIVE HUMIDITY ALONG
AND WEST OF INTERSTATE 37...

* AFFECTED AREA...LA SALLE...MCMULLEN...LIVE OAK...DUVAL...JIM 
  WELLS...KLEBERG...NUECES...SAN PATRICIO. 

* TIMING...CRITICAL FIRE WEATHER CONDITIONS OCCURRING NOW THROUGH
  THE EARLY EVENING.

* WIND...SOUTH TO SOUTHEAST WINDS 20 TO 25 MPH WITH GUSTS UP TO
  35 MPH.

* HUMIDITY...RELATIVE HUMIDITY 30 TO 40 PERCENT ACROSS THE INLAND
  COASTAL BEND...AND 20 TO 30 PERCENT ACROSS THE BRUSH COUNTRY.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  SUBSTANTIAL RESISTANCE TO CONTROL EFFORTS WILL OCCUR. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this red flag warning went out at Aug 14, 3:21 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 14, 3:21 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
321 PM CDT TUE AUG 14 2012

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...DRIER AND MORE
SUBSIDENT AIR HAS MOVED INTO SOUTH TEXAS. THE DRY AIR WILL REMAIN
IN PLACE THROUGH TOMORROW...ALONG WITH THE INFLUENCE OF THE
FLATTENING UPPER LEVEL RIDGE. THEREFORE A PERSISTENT HOT AND DRY
FORECAST THROUGH THE SHORT TERM. WINDS WILL INCREASE TOMORROW
BECOMING BREEZY IN SOME AREAS. THIS WILL ALSO RESULT IN FIRE
WEATHER CONCERNS (SEE BELOW).

&&

.FIRE WEATHER...ELEVATED FIRE WEATHER CONDITIONS ONGOING THIS
AFTERNOON...WITH 20 FOOT WINDS GUSTING TO 20-25 MPH AND RH VALUES
FALLING BELOW 30 PERCENT ACROSS THE BRUSH COUNTRY AND 30-40 PERCENT
ACROSS THE COASTAL PLAINS. WINDS WILL BE SLIGHTLY STRONGER
TOMORROW...AND WITH GUSTS THAT SHOULD PUT FIRE WEATHER CONDITIONS
INTO THE CRITICAL CATEGORY FOR LOCATIONS ALONG AND WEST OF
INTERSTATE 37. FUEL DRYNESS MAPS FROM THE TEXAS FOREST SERVICE
INDICATE THIS SAME AREA...ALONG AND WEST OF I-37...IN THE DRY
CATEGORY. THEREFORE HAVE DECIDED TO HOIST A RARE AUGUST RED FLAG
WARNING.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...EARLY IN THE PERIOD HIGH
PRESSURE REMAINS IN CONTROL WITH HOT TEMPERATURES AND DRY CONDITIONS
CONTINUING. THE RIDGE WEAKENS FRIDAY INTO SATURDAY ALLOWING MOISTURE
TO INCREASE THROUGHOUT THE AREA. 700 MB TEMPS REMAIN PRETTY WARM
THROUGH FRIDAY AND WITH MOISTURE JUST BEGINNING TO STREAM IN THINK
CONVECTION WILL BE LIMITED SO HAVE BACKED OFF A BIT ON POPS IN THE
NORTHEAST ZONES. AT A MINIMUM...SHOULD SEE SEA BREEZE CONVECTION
RETURN FOR SAT/SUN PERIOD. ...AND THAT'S WHERE THINGS START TO GET
INTERESTING. PLENTY OF POTENTIAL SOLUTIONS FOR FORECAST LATE WEEKEND
INTO EARLY NEXT WEEK. NOT GOING TO SIDE ONE WAY OR THE OTHER AT THIS
POINT...WITH TOO MANY FACTORS THAT COULD CHANGE THINGS. THE GFS
MODEL HAS BEEN PERFORMING WELL FOR TROPICAL SYSTEMS SO FAR THIS
SEASON...SO CERTAINLY DON/T WANT TO ENTIRELY DISCOUNT IT.  BUT THINK
TOO MANY THINGS HAVE TO HAPPEN PERFECTLY TO PUT TOO MUCH FAITH IN IT
AT THIS POINT. THE TROPICAL WAVE IN QUESTION IS THE REMNANT LOW OF
TD SEVEN...AND IS CURRENTLY EAST OF NICARAGUA. WITH A MORE SOUTHERLY
COMPONENT IN THE STEERING FLOW THE WAVE SHOULD MOVE NORTHWEST
SKIMMING HONDURAS/NICARAGUA...AND THEN LIKELY ACROSS THE YUCATAN
INTO THE GULF OF MEXICO. AT THAT POINT...STEERING AND SPEED WILL BE
BIG FACTORS IN DETERMINING WHAT HAPPENS NEXT. GFS IS ASSUMING A
SLOWER MOVEMENT ALLOWING THE WAVE...AND POSSIBLY CLOSED LOW TO GET
CAUGHT UP IN A TROUGH THAT IS PROGRESSING SOUTHWARD...BUT THEN
STRENGTHENS THE LOW ENOUGH TO BREAK OUT OF THE TROUGH AND CONTINUE A
WESTWARD PROGRESSION TOWARD THE TEXAS COAST. THINK THIS ALL LINING
UP PERFECTLY IS A STRETCH AT THIS POINT...BUT AGAIN...THE GFS HAS
BEEN DOING WELL.  THE ECMWF ON THE OTHER HAND TAKES THE WAVE THROUGH
THE SOUTHWEST GULF OF MEXICO AND THEN INLAND ACROSS MEXICO MUCH MORE
QUICKLY. IT THEN PUSHES A COLD FRONT ALL THE WAY THROUGH SOUTH
TEXAS...WHICH DOESNT HAPPEN TOO OFTEN THIS TIME OF YEAR. SO BOTH
OPTIONS FOR GUIDANCE ARE ON EXTREME ENDS...SO FOR NOW...GOING PRETTY
NEUTRAL. THINK RAIN CHANCES INCREASE REGARDLESS...AS THE RIDGE
WEAKENS. TEMPS SHOULD ALSO DECREASE A BIT AT LEAST...MAYBE
MORE...WITH MORE CLOUD COVER/RAIN...AND COOLER TEMPS OFF THE
SURFACE. PLENTY OF TIME FOR THINGS TO FALL INTO PLACE AND THIS
FORECAST WILL /HOPEFULLY/ ONLY GET MORE CLEAR AS WE GO.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77 100  78  98  78  /   0  10  10  10  10
VICTORIA          75  98  76  96  75  /   0  10  10  10  10
LAREDO            80 105  80 103  79  /   0  10   0  10  10
ALICE             75 102  76 101  76  /   0  10  10  10  10
ROCKPORT          80  92  81  92  80  /   0  10  10  10  10
COTULLA           76 104  76 102  75  /   0  10   0  10  10
KINGSVILLE        76 101  77 100  77  /   0  10  10  10  10
NAVY CORPUS       79  92  80  92  80  /   0  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 1 PM TO 7 PM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: DUVAL...JIM WELLS...KLEBERG...LA SALLE...
     LIVE OAK...MCMULLEN...NUECES...SAN PATRICIO...WEBB.

GM...NONE.

&&

JR/76...SHORT TERM
PZ/83...LONG TERM
Hazardous weather outlook, Aug 14, 5:27 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
527 AM CDT TUE AUG 14 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-151030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
527 AM CDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL BE BETWEEN 105 AND 109 DEGREES TODAY ACROSS
THE SOUTHERN COASTAL BEND...BRUSH COUNTRY...AND RIO GRANDE PLAINS.

ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE GULF WATERS AND ALONG
THE COASTAL BEND TODAY. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH
SUNDAY. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED.

AFTERNOON HEAT INDEX VALUES OF 105 TO 109 DEGREES WILL BE POSSIBLE
ACROSS PORTIONS OF SOUTH WEDNESDAY THROUGH FRIDAY.

INCREASING SOUTHERLY WINDS ALONG WITH AFTERNOON RELATIVE HUMIDITY
VALUES BETWEEN 20 AND 35 PERCENT MAY LEAD TO AN ELEVATED WILDFIRE
THREAT WEDNESDAY AND THURSDAY...MAINLY WEST OF INTERSTATE 37.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TB/RG

Nearby

Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.